Side Effects Shuffle

Some will stay, some will go — and for a few, it’s too early to say.

This is the first day since my infusion a week ago in which I can remain awake long enough to write a coherent blog post. Fatigue, a guaranteed result of this chemo regimen, commandeers my eyelids to flutter closed and my body to shuffle upstairs for another two-hour nap. I’m not quite as dog-in-the-desert-sun exhausted today, and I hope for greater productivity than this past week’s regimen of eating two bites of food, reading three emails, and going back to bed.

The good news is, I should be done with the extreme lethargy by Sunday, and incrementally more functional throughout the rest of the three-week infusion cycle.

The better news is, this should be the last cycle when I have the energy of a pool of three-day-old motor oil drying on the sidewalk.

Wednesday, July 6, was the last of six infusions of “chemo-heavy” — Herceptin, Pertuzumab (Perjeta), Taxotere, and Carboplatin — with a chaser of Dexamethasone, a steroid which lowers the mortality rate of the chemotherapy. Starting on July 27, I’ll be on “chemo light” — Herceptin only, every three weeks for a year.

Of Herceptin’s possible side effects, these are the ones I experienced on chemo-heavy: body pain, weakness, abdominal pain, back pain, shortness of breath, the Cold From Hell (teary eyes and faucet nose), and edema (swelling of hands and feet. Will I necessarily continue these symptoms? Maybe, maybe not. Everything on the list can be attributed to at least one other drug, so with two possible culprits, I had twice the chance of getting a side effect with twice the severity. Chemotherapy poisons are cumulative in the blood stream — even if chemo-light starts out easy, some results may re-surface as the year goes on.

The one Herceptin-only danger is heart failure, aka death. I have a heart ultrasound scheduled every three months to monitor heart health.

Several side effects are a result of chemo-heavy only, and should subside starting two months after the end of this last cycle (by late September).

Low white blood count and compromised immune system — starting July 27, I can go back into crowds again (movie theaters, gym) but need to be cautious for the two-month interim while I’m still recovering. This also means I no longer need five daily Neupogen shots, which cause bone and back aches, at the beginning of each round to replenish my white blood cells.

Food restrictions are lifted. I can eat anything from July 27 on. Right now, all fresh fruits and vegetables must be cooked or peeled. I miss summer salads and all those wonderful seasonal fruits.

Taste — if I’m eating, I’d really like to savor my food. Half of everything tastes like the bottom of a garbage dumpster, and the rest is just weird. I’ve given up coffee and chocolate because I can’t stand whatever-that-taste-is.

Appetite is a borderline “maybe”. When food begins to taste like actual food, I may want it. However, if I still have bloating and cramps, eating will continue to be a chore. The good news is, I’ve kept my weight stable throughout, which is an accomplishment.

Liver function — I have a blood draw every three weeks because chemo-heavy can cause liver damage. Thankfully, chemo-light doesn’t, so I’ll have one less needle in my arm.

Hair growth should reappear by October. Right now my head is covered in little fuzzies (which I plan to shave at the end of chemo-heavy), and about half my eyebrows and eyelashes are gone. Truth be told, the pathetic eyebrows and eyelashes bother me a lot more than the little fuzzies. Of all the side effects I’ve experienced, hair loss is the least of my problems.

Peripheral neuropathy — after Herceptin heart failure, this is the chemo consequence that worries me the most. My toes/feet and hands are partially numb. The nerves take three to five months to regenerate, and may be damaged for life. I’m a jeweler and artist by trade, and my hands are my living. I can still make most of my jewelry, but my fingers are thick and slow and everything takes twice as long (and some of it is frustratingly difficult because I can’t feel sensory input where I should.) I take multi-B complex, which may or not help.

Chemo bruising — my arm looks like it’s been hit by a truck. Some of this fades with time, and some doesn’t. I apply aloe daily, which again may or not work.

And the steroid — I take ten pills at the beginning of the cycle, which turns me into a hyper, over-inflated ball bouncing off all available surfaces and ricocheting from the ceiling. Around Day 5, I crash and splat like a bug on the windshield. During that first week, my hands shake so badly I can’t make jewelry at all, I can’t hold anything glass for fear of dropping it, and I can’t do many simple chores because my manual dexterity has fallen into a pot hole. On the up side, Les washes dishes that week without being asked.

Some side effects will stay, some will go — and for a few, I won’t know until it happens.

I focus beyond the shit because I want to get better. I want to think that all of this will be worth it in the long run.

One day at a time.

Author: MeredithLaskow

Artist, writer, and unrepentant nerd girl.

13 thoughts on “Side Effects Shuffle”

  1. I was just speaking via fb to a cousin about side effects and I am convinced my doctor is right and I am sure for you too – the benefits far outweigh the effects. You are moving along at a great pace. I see nothing but good in your future because you are strong and won’t let this horrible disease get you. God bless.

    1. Thanks for your encouragement, Sharon ♥ I have to believe that the benefits outweigh the effects or I couldn’t make it through. I was in remission for 17-1/2 years the first time, and am hoping to buy at least that much time again 🙂

  2. You gain strength, courage and confidence by every experience in which you really stop to look fear in the face. You are able to say to yourself, ‘I have lived through this horror. I can take the next thing that comes along.’ You must do the thing you think you cannot do.
     Eleanor Roosevelt

    This is you my friend. This is you.

  3. Dear Meredith, all I can say is “ugh, ugh, ugh” and maybe throw a heartfelt “yuck” in there too. That’s my honest gut response. And the tears in my heart and eyes for all this brutal crap that you’re having to endure. Sending you a big but gentle, loving cyber-hug, and continuing to carry you in my heart and prayers. Xoxoxoxo

    1. Sharon, I remember you going through this with your brother, and I know it must dredge up difficult memories. Regardless of what cancer someone has, all versions of chemo-heavy are pure hell. Cancer is pure hell. We just have to believe it will work out in the end, and hope that side effects produce no permanent damage.

      1. The word that always comes to mind at the mention of chemo is barbaric.

        I’m touched that even as you go through this hell, you’re still mindful of others…that you would remember my journey with my brother, especially while still in the grip of the side effects from your recent chemo treatment, touches my heart. It was an agony beyond words to crawl that road with him, but as the years pass, I’m more and more mindful of the magnificent gift of life, and I am constantly awed and inspired by the indomitable spirit of the human…it all has helped me to grab onto my life and live it more fully. The agony opened doors and windows that needed to be opened.

        1. Sharon, you were in so much pain, how could I not remember? I watched Mom die of pancreatic cancer in 2012 — and there’s a point, even though you know they’re not going to make it, you open up your heart 100% and have unconditional love, when nothing else matters but that love. It is life-transforming.

  4. I’m just so sorry you are going through this! Thank you for sharing, I had no idea what it meant to fight in this way.

    I did very light chemo for something else, what you are going through sounds so very, very hard. I admire your bravery.

    1. Annalisa, I started the blog for three reasons:
      1. as a central source of information for family and friends who want to know how I’m doing;
      2. as support/comraderie for other people who are fighting cancer;
      3. as education for folks who have friends/family/others in cancer treatment, but have no idea what patients actually go through.

      Above all else, I write it real. I don’t know how to do it any other way.

  5. So sorry for all that you are going through. You are in my thoughts and prayers always. Keep you focus on your beautiful future; I know it will be long and bright!
    ❤️

Comments are closed.